Find Support

Pneumonitis as a side effect

Pneumonitis as a side effect

Posted By
201Don
8/10/2019 4:07pm
View other posts by
Activity
Replies: 9

I have been doing pretty well with the Opdivo infusions.... 5 down and 7 to go.
Other than fatigue, nausea and a little finger numbness I have not had any issues.
This week I have been pretty sick. I thought I had picked up some sort of upper
Respiratory bug. symptoms have been chest pain with deep breaths or coughing, etc.
I have a hair trigger urge to cough which is very painful. All week I have had sweats
and chills when trying to sleep (not normal for me). Doctor believes it is Pneumonitis
which is inflammation of the lining of the lung. He called in a script for an inhaler to
try to calm the coughing trigger. If I don't improve they are talking orL steroids.
Wondering if anyone else has run into this, and did it cause the infusions to be stopped.
I am concerned....
Don

triciad - (8/10/2019 - 7:34pm)

Hi Don,

I just finished the yervoy/ Nivo portion of the combo. Right before my first Nivo only infusion, I developed pneumonitis. They started me on 50 mg of prednisone with a 10 mg taper each week. I was never offered an inhaler; however, I did spend the night in the hospital. I did miss the next infusion because it was just a few days after I got out of the hospital. going back next week to see doctor and decide what we will do. I will say that my last scans showed NED neck down. I have had disease throughout my body and almost 50 brain mets treated with gamma knife. I do still have a little heaviness breathing.. Looking forward to hearing what my doctor says next week.

Good luck to you. I hope you get the pneumonitis under control and can continue with the infusions.

Be well,
Tricia
Battling the Beast since 2009

201Don - (8/10/2019 - 8:06pm)

Hi Tricia, thanks for the reply. When you had it did it make you feel really sick? Did you begin to get
some improvement quickly? I hope you get great news next week!
Don

triciad - (8/11/2019 - 4:32pm)

Hi Don,

I felt pretty awful while on the combo when they added Tafinlar to the mix. I had been on Tafinlar/Mekenist for over 2 years without many problems. Honestly, I think feeling crappy is the new normal for me. However, my liver enzymes were high, so I couldn’t take any Tylenol. I also can’t take any aspirin or Other pain medication because of the brain mets (bleeding). Going through the infusions without Tylenol was brutal. I had really bad chills, headaches, and muscle aches but I couldn’t take anything...awful! The good news is my liver enzymes are down so I can take Tylenol if I need it. I did work throughout the treatments (teacher), which I think helps get through the day...love my job and my class!

I really wish my doctor put me on the inhaler. I hate being on these steroids!

Best of luck. Always remember you are not alone. I always picture all the names from this board as I go through my infusions. So much love, support, and knowledge here that I feel like everyone is there with me fighting the beast!

Thanks to everyone! Don, go get the beast!!!

Tricia

201Don - (8/11/2019 - 9:05pm)

Hi Tricia, I am used to feeling bad all the time so the fatigue and nausea are normal now. This past week this
Pneumonitis really took me down. I was completely worthless all week. I can say that I am getting some improvement
now. The chest pain has gone down and the hair trigger to cough has come in some. Still having the sweats and
chills when I try to sleep, but any improvement is good.
Don

triciad - (8/11/2019 - 11:16pm)

Hi Don,
I had the chills really bad toward the end of the school year. I was wearing sweatshirts and sweaters in June! One thing, years ago, when I did a year of interferon, I bought this super warm blanket. It helped me to sleep through the chills. The blanket and some Tylenol! Maybe if you kept a warm drink (decaf) by your bed in one of those thermos cups, you could drink it if you have the chills. That helped me, too. Lots of homemade chicken soup!

The fatigue was pretty bad, too. I think the most important thing throughout this journey is to listen to your body. If you are tired, sleep. If you are hungry, eat. Etc. I did a year of interferon and worked never missing a day. I gave myself over to the interferon. I went to work, came home, cooked dinner, and went right to bed. I slept a good 12 hours a day, but I got through it. You can, too!

You can do this! Whatever it takes to kill the beast! Baby steps...one battle at a time! We are all behind you!

Blessings,
Tricia

Bubbles - (8/11/2019 - 9:10am)

Sorry you are dealing with this. I took Opdivo in a phase 1 trial from Dec 2010 to June of 2013 and wheezing and pneumonitis were pretty significant issues throughout for me with wheezing (and cough) cranking up after each infusion. I was maintained on albuterol inhalers every 4 hours as needed for acute cough and wheeze as well as symbicort (an inhaled corticosteroid - there are many - that helps decrease the inflammation without the systemic effects of oral or injected steroids) once or twice daily depending on how I was doing. I was able to manage my symptoms this way without having to resort to oral steroids or a drug holiday. So, I would certainly ask my doc about that combination of inhalers. However, there is no harm in taking steroids if needed....even taking a drug holiday if necessary. We have learned that treating folks who really need it with steroids still allows a good response to immunotherapy and often allows them to tolerate a continuation or return to therapy.

You might find these posts interesting. In this one, back in the day, researchers were finally learning that steroids can be used without diminishing desired response to immunotherapy: https://chaoticallypreciselifeloveandmelanoma.blogspot.com/2016/12/one-m...
Also back in the dark ages of melanoma, my wheezing and "ground glass appearance" of my lungs on CT required a review by the tumor board to decide what the heck was going on with me!!!!
https://chaoticallypreciselifeloveandmelanoma.blogspot.com/2016/08/immun...

Still, you are experiencing significant symptoms and if they are pneumonitis - it is nothing to play with. So, stay in close contact with your doc and keep them apprised of any additional problems you experience. I wish you my best. Celeste

201Don - (8/11/2019 - 9:12pm)

Thanks for the info and the links! I can say that this past week was the worst week
I have had since I started the infusions. I hope to get back in the saddle this week!
Don

I was definitely short of breath during my treatments, but now they've found something else suspicious in my lungs, so maybe immunotherapy wasn't the only issue.

Wallaby - (8/15/2019 - 7:28pm)

Hi Don,
yes, I am on my 3rd infusion of Opdivo and developed a chest infection with cough after the second infusion that has remained persistent. To control it, as I was told it could be due to inflammation, I have used my Inhaler as well as taking Benadryl (non drowsy) a couple of times a day. Zirtech might work as well. Once I started taking Benadryl the symptoms subsided after a coupe pf days and I have managed to stay off Prednisone (so far) . I'm about a week in and it seems to be staving off the cough and my lungs feel better, fingers crossed.
Dale.

Dale Levitzke